Headache-Adviser.com

Menopause Migraine

by Carole
(Huddersfield UK)

Return Of Migraines

Return Of Migraines

I have been a migraine sufferer since about the age of 17. I feel slightly sick but have no aura. I do feel "strange" before an attack and know when one is coming on. The pain is mostly on the right side of my head and can last a couple of days. When it goes, I am okay for 24 hours and then it quite often comes back on my left side, although not severe and more of a dull ache.

Fifteen months ago I had my last period, I am 54. I have always suspected my migraines and headaches to be hormonally related. After my last period my migraines stopped. I have just had a wonderful 13 months without any migraines, just a few odd headaches. At the end of March this year, I received a cortisone injection into my hip because of arthritis. Coincidentally three days later I had a migraine and have been getting them again ever since. I am sure the injection and the return of the migraines are related as nothing else has changed. I do have stress in my life, but I had stress during the time that my migraines ceased.

The migraines are quite severe and very dibilitating. I cannot function properly, miss social and work related events. I also get extremely depressed and can feel my mood change dramatically just before a migraine.

I have looked on the internet at other sites where it appears that there could be a link between hormone changes and cortisone injections and wonder what you think about this.
Why have they returned? I take bio idential HRT in the form of Progest50 100mg per day and Estro325 cream (two small scoops per day) I have been on this medication since before my periods ceased.

Please help!

Carole

Answer:

Hi Carole,

I have heard of cortisol provoking migraine before. It is a bit rare but it may be similar to the reaction some people get when on steroids. Although the steroid is supposed to suppress inflammation, rarely the opposite happens and people get joint pain and fevers. Inflammation is part of migraine pathology and you may have triggered this type of inflammation as a reaction to the cortisone.

Getting a shot in a joint also creates a "stressor" on the body. The brain may have perceived the injection as an injury and a migraine resulted. I see this many times in the setting of an infection or post-op just after surgery. This is the brain's response to stress of any kind...a migraine.

Migraines can return at any time in life. Up to 30% of women over 50 have menopause migraine.

It is clear that if these migraines are very disabling, you need to see a physician and consider medication that will target migraine. You may have to be on daily therapy for a few months and consider putting yourself on magnesium for migraine which may help reduce your headaches.

Lifestyle changes go a long way in lowering migraine pain and frequency and this is something you can do before seeing a doctor.

Good luck and I hope you feel better!
Mary Kay Betz MS RPA-C

Comments for Menopause Migraine

Average Rating starstarstarstarstar

Click here to add your own comments

Rating
starstarstarstarstar
migraine and cortisone shots
by: Anonymous

I TOO HAD A CORTSONE SHOT IN WRIST AND SUFFERED MIGRAINES SHORTLY THEREAFTER.
I ALSO GOT THE CORTIXONE FLUSHING OF THE FACE AFTER THAT SHOT.
SO NOW I TOO KNOW THAT IT DOES HAPPEN.

Rating
starstarstarstarstar
steroid cream linked to migraines
by: lseannakk

I have eczema and use a steroids cream to help heal and reduce itching. I have found on the occasions where I use the steroids cream more frequently I get migraines. This is the only site that I have found to be remotely close to what I'm experiencing. Its good to know this is not an anomoly.

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Ask The Expert.



Does the scenerio above sound like you? If not, or if you think you need more information please read about different types of headaches to find out which type of headache you are experiencing.

Sign up for the Headache Adviser Newsletter for the latest updates in headache medicine.

Enter your E-mail Address

Enter your First Name (optional)

Then

Don't worry -- your e-mail address is totally secure.
I promise to use it only to send you Headache-Adviser Newsletter.



Sign up for the RSS feed..it's free!


XML RSS
Add to My Yahoo!
Add to My MSN
Add to Google


Are you having headaches and neck pain?

I use only one pillow personally..The Chiroflow Pillow


mediflow pillow

Purchase one of the BEST pillows for neck pain, and start having a great nights sleep!




Sign up for the RSS feed..it's free!


XML RSS
Add to My Yahoo!
Add to My MSN
Add to Google

Protected by Copyscape Online Plagiarism Test





| Homepage |Written by | Privacy Policy | Medical Disclaimer|

Copyright© 2007-2012 Information Enterprises, LLC. The information on this website is for educational purposes only. See your doctor for headache treatment.